Alert archive / Montana / High Wind Warnings in 2008

High Wind Warning 3, NWS Glasgow, MT

October 26, 20084 counties in Montana

NWS Glasgow, MT issued this high wind warning at Oct 26, 2008, 3:16 AM MDT for 4 counties in Montana. It took effect at Oct 26, 2008, 6:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 2008, 3:16 AM MDT (09:16 UTC)
In effect from
Oct 26, 2008, 6:00 AM MDT
Expired
Oct 26, 2008, 1:13 PM MDT
In force
7 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Prairie County, MT, Richland County, MT, Wibaux County, MT

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2008-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2008-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KGGW 260916
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
316 AM MDT SUN OCT 26 2008

MTZ024>027-262100-
/O.UPG.KGGW.HW.A.0004.081026T1600Z-081027T0100Z/
/O.NEW.KGGW.HW.W.0003.081026T1200Z-081026T2100Z/
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
INCLUDING THE CITIES OF...SIDNEY...FAIRVIEW...GLENDIVE...RICHEY...
TERRY...WIBAUX
316 AM MDT SUN OCT 26 2008

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 3 PM MDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM MDT
THIS AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

STRONG NORTHWEST WINDS WILL INCREASE BEHIND A COLD FRONT THIS
MORNING. WINDS WILL REACH 30 TO 40 MPH WITH GUSTS TO 60
MPH...ESPECIALLY OVER THE BIG SHEEP MOUNTAINS AND OTHER HIGHER
TERRAIN...BEFORE DIMINISHING BY MID AFTERNOON.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ017-022-023-262100-
/O.CON.KGGW.LW.Y.0040.000000T0000Z-081027T0100Z/
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...
FRAZER...JORDAN...CIRCLE
316 AM MDT SUN OCT 26 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR FORT PECK LAKE...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING. 

NORTHWEST WINDS BEHIND A COLD FRONT WILL REMAIN STRONG TODAY AT
25 TO 35 MPH WITH GUSTS TO 45 MPH BEFORE DIMINISHING TO LESS THAN
20 MPH BY EARLY THIS EVENING.

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH AND
HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP
SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS.
STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.

$$
1 follow-up statement
000 
WWUS75 KGGW 261913
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
113 PM MDT SUN OCT 26 2008

MTZ024>027-262015-
/O.CAN.KGGW.HW.W.0003.000000T0000Z-081026T2100Z/
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
INCLUDING THE CITIES OF...SIDNEY...FAIRVIEW...GLENDIVE...RICHEY...
TERRY...WIBAUX
113 PM MDT SUN OCT 26 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS ACROSS THE AREA ARE EXPECTED TO DIMINISH THIS AFTERNOON. SO
FAR THERE HAVE NOT BEEN ANY REPORTS OF HIGH WINDS THAT WOULD
RESULT IN DAMAGE...THUS THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

MTZ017-022-023-262300-
/O.EXT.KGGW.LW.Y.0040.000000T0000Z-081026T2300Z/
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...
FRAZER...JORDAN...CIRCLE
113 PM MDT SUN OCT 26 2008

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON
FOR FORT PECK LAKE...

THE LAKE WIND ADVISORY IS NOW IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON. 

NORTHWEST WINDS BEHIND A COLD FRONT WILL REMAIN FOR MUCH OF THE
AFTERNOON. THEY ARE EXPECTED TO QUICKLY DIMINISH TO LESS THAN 
20 BY THIS EVENING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Oct 25, 9:18 PM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Oct 25, 9:18 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
918 PM MDT SAT OCT 25 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
VORT MAX GENERATED RAIN/SNOW SHOWERS HAVE DEVELOPED ALONG A
SECONDARY FRONT AND SURFACE TROUGH WHICH WILL SPREAD OVER MOST OF
THE CWA THIS EVENING. EVENING POP/WX GRIDS HAVE BEEN ADJUSTED
ACCORDINGLY. AS SUCH...EVENING TEMPERATURES ARE SLIGHTLY UP ABOVE
DIURNAL UNTIL THE SHOWERS AND CLOUD COVER PASS LATER TONIGHT.

EARLY EVENING WINDS DIMINISHED BELOW LAKE WIND ADVISORY STRENGTH
SO THE ADVISORY WAS ALLOWED TO EXPIRE ON TIME. BUT WINDS AGAIN
INCREASED LATER IN THE EVENING WITH THE SECONDARY FRONT. A VERY
STRONG UPPER JET AND VERY TIGHT SURFACE GRADIENT OVERNIGHT WILL
KEEP WINDS EXCITED...POSSIBLY ABOVE 20 MPH OVER THE LAKE. SO WITH
MODELS AND GUIDANCE INDICATING ANOTHER WINDY DAY SUNDAY. RE-
ISSUED A LWA FOR SUNDAY EARLY TO BEGIN THIS EVENING. WILL ALSO
TAKE A CLOSE LOOK LATER TONIGHT AT THE HIGH WIND WATCH. ALTHOUGH
WINDS ARE EXPECTED TO BE STRONG AND GUSTY...TIMING CONTINUES TO BE
IMPORTANT IN DETERMINING WHETHER OR NOT WARNING CRITERIA WILL BE
REACHED SUNDAY. SCT

PREVIOUS DISCUSSION...
STRONG POLAR FRONT HAS SINCE EXITED THE FORECAST AREA WITH A BAND
OF POST-FRONTAL STRATOCUMULUS AND ISOLATED -SHRA SLOWLY ADVANCING
SOUTH-SOUTHEAST. DESPITE CAA...THESE CLOUDS INTERFERED SOME WITH LOW
LEVEL MIXING AND KEPT A LID ON PEAK GUSTS OVER MOST AREAS. SOME
CLEARING NOW WORKING INTO THE NORTHEAST ZONES...BUT THE STRONGEST
850-700MB WIND FIELDS ARE LAGGING BEHIND...MOSTLY NORTHWEST OF
SASKATOON WHERE RECENT GUSTS HAVE HIT 50 KTS. MODELS INDICATE THIS
AXIS OF STRONGEST WINDS /UP TO 70 KTS AT 700MB AND 50 KTS AT
850MB/ TO ENTER THE EASTERN HALF OF THE CWA OVERNIGHT BEFORE
DEPARTING INTO THE DAKOTAS LATE SUNDAY MORNING. ALTHOUGH THIS
TIMING DOES NOT FAVOR HIGH WIND CRITERIA...A SECONDARY
SURGE OF CAA BY EARLY SUNDAY MORNING LOOKS TO PROVIDE SOME
FAVORABLE LOW LEVEL LAPSE RATES WHILE THE STRONGEST WINDS ARE
STILL PRESENT OVER THE EAST. GIVEN THIS SIGNAL...FEEL THE HIGH
WIND WATCH IS CERTAINLY VALID AS A FEW LOCATIONS MAY ATTAIN
CRITERIA JUST BEFORE THE BEST WIND FIELDS EXIT AROUND NOON.
ANOTHER LAKE WIND ADVISORY WILL BE HOISTED BY LATER SHIFTS ONCE
THE PRESENT ADVISORY EXPIRES.

ASIDE FROM THE WIND...THE OTHER FORECAST CHALLENGE WILL BE TEMPS
GOING INTO MONDAY. A COLD POCKET OF AROUND -9C AT 850MB IS PROGGED
TO SINK INTO NORTHEAST MONTANA EARLY TOMORROW AND WITH THE UPPER
FLOW REMAINING NORTHWEST...HAVE KEPT THE INHERITED IDEA OF HIGH
TEMPS RESIDING BELOW MOS NUMBERS. THIS IDEA RECEIVES SOLID SUPPORT
FROM MULTIPLE FORECAST SOUNDINGS...SO SEE LITTLE REASON TO
DEVIATE. SINGLE DIGIT DEWPOINTS ARE ALREADY EMERGING IN LOWER
ALBERTA AHEAD OF HIGH PRESSURE...SO EXPECT VERY DRY AIR TOMORROW
AND MOST IMPORTANTLY A DOWN RIGHT COLD SUNDAY NIGHT AS STRONG
HIGH PRESSURE ENGULFS THE REGION. MET MOS HAS RECORD COLD VALUES
FORECAST FOR GGW WHICH MAY NOT BE TOO INCONCEIVABLE GIVEN THE LOW
DEWPOINTS EXPECTED...THOUGH IF WINDS DROP OFF ANY SOONER THAN
PRESENTLY FORECAST MY VALUES WILL NEED TO BE LOWERED CLOSER TO
RECORD NUMBERS.

GRADUAL MODERATION IN TEMPS IS LIKELY ON MONDAY AS THIS HIGH
DRIFTS SOUTHEAST...BUT WITH NORTHWEST FLOW STILL IN CONTROL AND
ESPECIALLY WEAK SURFACE WINDS...HAVE DISCOUNTED THE WARMER MAV MOS
VALUES IN FAVOR OF THE MET. MCZ

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
CONFIDENCE IN THIS PERIOD LOOKS GOOD INTO FRIDAY AS WE WILL BE
UNDER AN UPPER RIDGE. SOME TWEAKS HOWEVER WERE MADE TO TEMPS AS FRIGID
AIRMASS WILL BE TOUGH TO DEPART. THUS LOWERED SOME. MADE SOME
TWEAKS TO WINDS THURSDAY AND BEYOND ALSO AS MODELS SHOWING MORE OF
AN EASTERLY FLOW. REST OF FORECAST LOOKED GOOD. JAMBA

PREVIOUS DISCUSSION...
MEDIUM RANGE MODELS COMING INTO SLIGHTLY BETTER AGREEMENT FOR THE
EXTENDED PERIOD. UPPER RIDGE OVER THE WESTERN STATES AT THE
BEGINNING OF THE PERIOD GETS FLATTENED BY SHORTWAVE SLIDING ACROSS
WESTERN CANADA ON WEDNESDAY. ALSO A WEAK SHORTWAVE ROTATES THROUGH
THE GREAT BASIN UNDERNEATH THE RIDGE WEDNESDAY AND THURSDAY BUT IT
STAYS TO TO THE SOUTH SO MINIMAL AFFECT ON NORTHEAST MONTANA.
UPPER TROF DIGS ALONG THE WEST COAST FOR THE END OF THE WEEK
OPENING MONTANA TO SOUTHWEST FLOW ALOFT. THIS WILL PUSH INCREASING
MOISTURE TOWARD THE REGION AND MAY BE ENOUGH FOR SHOWERS BY NEXT
SUNDAY. OVERALL EXTENDED PERIOD WILL FEATURE DRY WEATHER WITH
ABOVE NORMAL TEMPERATURES. EBERT

&&

.AVIATION...
VFR. THE WINDS WILL REMAIN THE PROBLEM THROUGH SUNDAY. LOW LEVEL
WINDS MAY DECREASE A BIT TONIGHT BUT WILL REMAIN STRONG AT A FEW
THOUSAND FEET AGL WITH SPEEDS OF UP TO 40-50 KTS FROM THE NORTHWEST.
WINDS AT THE SURFACE WILL INCREASE AGAIN A BIT SUNDAY MORNING TO
25 TO 35 KTS WITH GUSTS TO AROUND 40KTS. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM MDT SUNDAY FOR FORT PECK LAKE.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
RICHLAND-DAWSON-PRAIRIE-WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Oct 25, 9:46 PM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
946 PM MDT SAT OCT 25 2008

MTZ024>027-261200-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
946 PM MDT SAT OCT 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH IS IN EFFECT FROM LATE SUNDAY MORNING UNTIL
EARLY SUNDAY EVENING FOR STRONG NORTHWEST WINDS. SUSTAINED WINDS
WILL LIKELY REACH BETWEEN 35 AND 45 MPH BY SUNDAY MORNING...WITH
A FEW GUSTS UP TO 60 MPH POSSIBLE THROUGH THE AFTERNOON BEFORE
DIMINISHING AROUND SUNSET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-022-023-261200-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
946 PM MDT SAT OCT 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 7 PM MDT SUNDAY EVENING FOR
FORT PECK LAKE. NORTHWEST WINDS OF 20 TO 30 MPH WITH OCCASIONAL
GUSTS APPROACHING 45 MPH WILL DIMINISH TO BELOW 20 MPH AROUND
SUNSET SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 9:27 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Valley22 hr

Nearby

High Wind Warnings in Montana, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.